Ins and Outs of ADHD Treatment
Common Stimulant Side Effects
Like all medications, stimulants have side effects. Some of the more common reactions include:
Most stimulant side effects are short-term or dose-related. This means they will go away over time or if the dosage is decreased.
Contact your child's healthcare provider if your child experiences a decreased appetite that does not go away, or if you have concerns about your child's growth or weight gain. Make sure to give your child healthy, well-balanced meals, which is important even if your child is not taking a stimulant.
Also, talk to your child's healthcare provider if your child has repeated difficulty falling asleep. The healthcare provider may decrease the stimulant dose or suggest that your child take it earlier in the day. If your child is taking a long-acting stimulant and having sleep difficulties, the healthcare provider may recommend a short-acting medication instead. Try to follow a consistent bedtime routine to help your child fall asleep. Doing quiet activities, such as reading, in the hour before bedtime may also help.
Rare Stimulant Side Effects
There are potential concerns that stimulant medications may cause heart problems, such as a stroke, heart attack, or sudden death, especially in children and adolescents who already have underlying heart problems.
Although the risk for this side effect is rare, your child's healthcare provider should take a thorough health history, including asking questions about your family history of any heart problems and checking your child's blood pressure and heart rate before your child starts a stimulant medication.
In addition, concerns exist about the rare potential for psychiatric problems, such as:
- Seeing or hearing things that are not there (hallucinations)
- Mania (an exaggerated sense of well-being).
These symptoms may occur even in children who do not have underlying mental health problems. Contact your child's healthcare provider if you notice any of these problems in your child.